Can the pill cause headaches?
Some women report that birth control pills give them some relief from migraines. While for others, they can be the cause for headaches or worsen their symptoms. This depends on how your body responds to the medication and the level of hormones that your pills have.
Some women can be sensitive to the hormones that are present in birth control pills, especially oestrogen. When there’s a dip in the oestrogen levels, they experience symptoms of headaches or migraines. This drop in oestrogen is mostly seen in women just before their period starts.
However, if you are already prone to migraines during your menstrual cycle, the combined contraceptive pill can balance your oestrogen levels during your menstrual cycle and help prevent headaches.
Headaches are one of the most common side effects of contraceptive pills. But if you’re getting birth control headaches everyday or they have worsened, get in touch with your doctor and let them know. They’ll be able to suggest an alternative that might be more suitable for you.
Can the pill cause hair loss?
Some birth control pills have been linked to hair loss. One of the synthetic hormones used is progestin, which is the synthetic form of the natural hormone progesterone. These progestins act like androgens (male hormones) in the body. When there is a rise in androgenic activity, it can lead to hair thinning or hair loss. The natural hormone progesterone is anti-androgenic.
But not all women taking birth control pills experience hair loss problems. It depends on how your hair follicles react to the hormones in the pill that you’re taking. And also if you are sensitive to hormonal changes happening in your body.
If you have a family history of hair loss, let your doctor know during consultation. They’ll consider a treatment that has more oestrogen (and less progestin) as it can trigger hair growth. You can also opt for a non-hormonal form of birth control such as the Copper-T.
So, although some birth control pills have been linked to hair loss, birth control pills and hair growth is still possible.